DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20183001

A study of pattern of adverse drug reactions in inpatients department of medicine of tertiary care hospital in Madhya Pradesh, India

Pradeep Phadnis, Shashi Marko

Abstract


Background: Adverse Drug Reactions are the recognized hazards of drug therapy and they can occur with any class of drugs. The main aim of the study was to detect and analyze Adverse Drug Reactions in inpatients of medicine department in tertiarycare hospital. The study assesses the incidence and pattern of ADRs, identifying co-morbidities, past and present illness, assess causality and the offending drugs, monitoring and documenting suspected adverse drug reactions.

Methods: A prospective study was conducted over a period of 6 months. The WHO definition of an ADR was adopted. Each ADR was assessed for its causality by using WHO probability scale. The severity of each ADR was assessed by using modified Hartwig et al, and Siegel scale.

Results: A total 58 ADR were reported during study period out of which 28 (48.27%) were male and 30 (51.72%) were female patients. The assessment by WHO probability scale showed that out of 58 ADR 22 (37.93%) were probable and 17 (29.31%) were possible and 6 (10.34%) were certain. Most commonly involved system was gastrointestinal system with 24 (41.37%) ADRs. Severity assessment by modified Hartwig and Siegel scale showed that 22 (37.93%) were moderate, 32 (55.17%) were mild and 4 (6.89%) were severe ADRs. No lethal effects were observed or produced.

Conclusions: The study concluded that Adverse Drug Reactions are common and some of them resulted in increased health care cost due to need of some interventions and increased length of hospital stay. The health system should promote the reporting of Adverse Drug Reactions, proper documentation and periodic reporting to regional pharmacovigilance centers to ensure drug safety.


Keywords


Adverse drug reactions, World Health Organization probability scale

Full Text:

PDF

References


WHO international drug monitoring the role of national centers tech rep ser WHO; 1972:498.

Couper MR, Mehta DK, editors. In: WHO Model Formulary. 1ST Edn. Geneva: World Health Organisation; 2002:9.

Leape LL, Brennan TA, Laird N, Lawthers AG, Localio AR, Barners BA, et al. The nature of adverse events in hospitalized patients- Results of Harvard medical practice study 2. N Engl J Med. 1991;324:377-84. [PubMed]

Classen DC, Pestotnik SL, Evans RS, Lloyd JF, Burke JP. Adverse drug events in Hospitalized patients-excess length of stay, extra costs and attributable mortality. J Am Med Assoc. 1997;277:301-6. [PubMed]

Wu C, Bell CM, Wodchis WP. Incidence and economic burden of adverse drug reactions among elderly patients in Ontario emergency departments: a retrospective study. Drug Saf. 2012;35(9):769-81.

Alomar MJ. Factors affecting the development of adverse drug reactions (review article). Saudi Pharm J. 2014;22(2):83-94.

Smith CC, Bennett PM, Pearce HM, Harrison PI, Reynolds DJ, Aronson JK, et al. Adverse drug reactions in a hospital general medicine unit meriting notification to the Committee on Safety of Medicines. Br J Cln Pharmacol. 1996;42:423-9. (PMC free article) [PubMed]

Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006;54(3):226-33.

Ramesh M, Pandit J, Parthasarathi G. Adverse drug reactions in a south Indian hospital - Their severity and cost involved. Pharmcoepidemiological Drug Saf. 2003;12(8:)687-92.

Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India.Br J Clin Pharmacol. 2008;65(2):210-6.

Tran C, Knowles SR, Liu BA, Shear NH. Gender differences in adverse drug reactions. J Clin Pharmacol. 1998;38:1003-9. [PubMed]

Harris RZ, Benet LZ, Schwartz JB. Gender effects in pharmacokinetics and pharmacodynamics. Drugs. 1995;50:222-39. [PubMed]

Venkatesan R, Ravisankar S, Lakshminarasu M, Rajendran SD. Intensive monitoring of adverse drug reaction in hospitalized patients in a south Indian tertiary care hospital. Int J Pharma Ther. 2014;5:19-26.

Rajakannan T, Mallayasamy S, Guddatu V, Kamath A, Vilakkthala R, Rao PG, et al. Cost of adverse drug reactions in a south Indian tertiary care hospital. J Clin Pharmacol. 2012;52(4):559-65.

Steinman MA, Rosenthal GE, Landefeld CS, Bertenthal D, Sen S, Kaboli PJ. Conflicts and concordance between measures of medication prescribing quality. Med Care. 2007;45:95-9. [PubMed]

Thong BY. Update on the management of antibiotics allergy. Allergy Asthma Immunol Res. 2010;2(2):77-86.

Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug-induced Steven-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol. 2013;79(3):389-98.

Shamnaa M, Dilpa C, Ajmala M, Linu Mohana P, Shinua C, Jafera CP, et al. A prospective study on adverse drug reactions of antibiotics in a tertiary care hospital. Saudi Pharma J. 2014;22:303-8.